psa rising after brachytherapy

9 Posts | Page(s): 1 

psa rising after brachytherapy

by crafty on Mon Dec 17, 2007 12:00 AM

Quote | Reply
I was diagnosed with prostate cancer 2 years ago (psa 7.4, gleason 7,     2Tb). I choose to be treated with 6 months of Lupron, 5 weeks of whole pelvic external beam radiation with a brachytherapy boost.  10 months after the brachytherapy my psa was .15 then every 3 months since it has elevated .37, .58, .73. 1.47.  My general doctor thinks I should start Lupron treatments to keep it under 2.  My radiation oncologists assures me this is just a typical jump that 37% of brachy patients experience. He believes the psa will eventually come down but sometimes it takes 2 years or more. He also believes it would be foolish to begin hormone treatments with psa so low.  Are there other survivors who have experienced similar rises after brachytherapy? What was your experience?

RE: psa rising after brachytherapy

by Thoosier on Wed Dec 19, 2007 12:00 AM

Quote | Reply

Crafty:

I am so sorry to hear of your results. You had the radiation treatment for  men with medium to high risk prostate cancer and it appears to have been unsuccessful. The radiologist may be referring to the "bounce" that some radiation patients experience, usually 6-18 months post treatment. Somewhere around a quarter of successfully treated patients see a nadir in their psa measurements and then a slow rise for a time followed by a final settling to a low number, preferably below 1.0. A serial rise over a year, as you describe, is outside the definition of "bounce" though it cannot be discounted. Another treatment option should be considered. One way to determine your course is to have a biopsy of the prostate
gland, similar to before treatment. This will tell your doctors if
there is active growing cancer in the area available for biopsy. If so,
then you may consider surgery to remove the gland if it is considered
surgically possible to eradicate your cancer. This is a sensitive and
difficult operation and must be done by only the best surgeons.

There are clinical trials for men with rising psa prior to hormone treatments and you may qualify for one or more of them. If you consider such a decision then time is of the essence with a doubling time currently of three months if I read your post correctly. 

Your GP is concerned with the psa getting away from you and his trigger of 2.0 is reasonable from his viewpoint. Consulting a medical oncologist would be an excellent idea, preferably one with experience in prostate cancer. Your radiologist, urologist and GP are essentially out of the picture at this point from a treatment standpoint, They diagnosed, treated and monitored your condition and may now be superseded by one with more experience in dealing with what may be a chronic condition. Certainly so since you have conflicting opinions from your current treatment professionals.

Please keep us posted. 

RE: psa rising after brachytherapy

by crafty on Fri Dec 21, 2007 12:00 AM

Quote | Reply
Thank you for your response. My Radiation Oncologist is one of the best in the country. However, I like hearing from other patients who have experienced similar numbers.  I appreciate you taking the time to express your opinion on my situation. I want to believe things will get better but I  just don't believe the trend is in my favor.  I am going in for a bone scan and a chest x-ray and then in 5 weeks another psa test.  If there are any other survivors who have had a similar situation, I would like to hear from you. Thanks.

RE: psa rising after brachytherapy

by stevaphoto on Thu Oct 09, 2008 12:00 AM

Quote | Reply

I'm in a similar situation Crafty.  In 2006, I was diagnosed with prostate cancer, underwent 2 months of hormone therapy (Lupron), then 5 weeks of external beam radiation, followed by brachytherapy implant of about 64 seeds.  The following is a history of my PSA readings since, starting with the first one taken 3 months after the braychtherapy surgery:

3/07 - 3.06

7/07 - 1.7

9/07 - 1.36

3/08 - 2.01

5/08 - 2.03

10/08 - 2.76

As you can see, my PSA has been steadily rising since around March of this year.  My oncologist back in May explained it away as probable PSA bounce too, but now with this most recent reading in October, I'm not so sure I can buy his explanation now.  Currently I'm waiting for a call from him.  I have talked to my Urologist about the rise (it was his office who gave me the test), who says he will discuss the situation with my Oncologist.  He explained that he thought it too soon to put me on hormone therapy, but he did think that a Prostascint scan might be a good next step. 

Anyone have any thoughts on this, or have experience here? 

 

 

 

RE: psa rising after brachytherapy

by stevaphoto on Sat Aug 22, 2009 12:00 AM

Quote | Reply
This is an update from my post above.  I am now happy to report that my PSA readings within the last 6 months have fallen significantly.  My most recent reading in late September is 1.01.  So the idea that I was experiencing a "PSA bounce", as my oncologist thought, was indeed valid.  It seems I'm on the way to recovery, but I'll continue to monitor my PSA with readings every six months. 

RE: psa rising after brachytherapy

by stevaphoto on Sat Aug 22, 2009 12:00 AM

Quote | Reply
Sorry, I meant "late July", not August.

RE: psa rising after brachytherapy

by NazRuk on Wed Oct 27, 2010 10:38 AM

Quote | Reply

On Aug 22, 2009 12:00 AM stevaphoto wrote:

This is an update from my post above.  I am now happy to report that my PSA readings within the last 6 months have fallen significantly.  My most recent reading in late September is 1.01.  So the idea that I was experiencing a "PSA bounce", as my oncologist thought, was indeed valid.  It seems I'm on the way to recovery, but I'll continue to monitor my PSA with readings every six months. 

Thats great news Stevaphoto!!!  I hope your PSA is still down now a year later? We are currently riding a 'bounce' with my Dad and its very stressful, so I have now resorted to the internet hoping to find a sign of other success stories of 'PSA bounce' (which I have) I hope that reading these similar stories my Dad will see that the bounce is indeed true, so I remain hopeful.  Thanks for your post! Its very courageous to write about personal experiences, Talk soon, Narelle Melbourne Australia

RE: psa rising after brachytherapy

by stevaphoto on Wed Oct 27, 2010 11:22 PM

Quote | Reply

Narelle,

Since my previous post, my PSA has indeed steadily gone down, and is now at .22.  If your Dad went through brachytherapy as I did, it's not uncommon to experience a PSA bounce.  For me, my PSA starting rising about a year after the seed implants, and didn't fall to below .5 until 3 1/2 years after the surgery.  According to my oncologist at Baylor Hospital in Dallas, about 40% of his brachytherapy patients have experienced the bounce.

So tell your Dad to hang in there.  I hope your Doc is not suggesting hormone therapy, and I wouldn't suggest it since you'll never know whether it was truly just a bounce.  My doc told me to just wait it out, and not be concerned as long as it's below a 4. 

Thanks for writing.  I hope this helps to alleviate the stress! Best wishes to your Dad and family!  Feel free to write me again if you have any questions!

Steve in Dallas, TX

 

 

RE: psa rising after brachytherapy

by NazRuk on Wed Oct 27, 2010 11:35 PM

Quote | Reply

Hi Steve,  Thanks for the reply! I'm very happy for your fantastic results! Yes this bounce does seem like a waiting game, 3.5 years is a long time for you to be getting erratic results... stressful for you! At this stage the Docs are suggesting to wait still, so no hormones. Thanks for your wishes and appreciate your help. Thanks! Narelle Melbourne

9 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.